Texas, 2017

Flash Flooding and Flooding in Texas, August 17, 2017

August 17, 2017 · NWS FWD · 9 events in 6 counties and zones

Thunderstorms which developed over the Southern Plains along a weak cold front dropped south across the Red River during he morning hours of Thursday August 17. Locally heavy rain led to flash flooding in a some areas from the Red River to the Dallas-Fort Worth Metroplex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms which developed over the Southern Plains along a weak cold front dropped south across the Red River during he morning hours of Thursday August 17. Locally heavy rain led to flash flooding in a some areas from the Red River to the Dallas-Fort Worth Metroplex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 17, 2:53 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 17, 2:53 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
353 AM CDT Thu Aug 17 2017

.DISCUSSION...
A complex of storms has successfully crossed the Red River this
morning and continues moving south and southeast along its well
defined outflow boundary. While new convection continues to
develop along the leading edge outflow, a broader swath of
moderate to brief heavy rain continues behind the outflow as a
30-40 kt low level jet provides lift over the boundary. This
system will continue to progress across North Texas this morning,
but will likely slow down and dissipate before midday as the low
level jet weakens and veers to the southwest. Ahead of the
complex, additional showers and storms are possible this morning
associated with warm air advection with the low level jet.

So far, winds of 20-30 mph have been occurring with the leading
edge outflow and storms. A few strong storms with winds near 40
mph may be possible this morning, and an isolated severe storm
cannot be completely ruled out, but overall, severe storms are
not expected. Gusty winds, lightning strikes, and brief heavy
rainfall will be the main hazards with the morning storms. Minor
flooding may occur, especially in counties near the Red River
where moderate to heavy rainfall falling on still saturated soils
may have trouble running off.

The remnants of the complex are expected to leave a diffuse
boundary across the region. Where exactly this boundary stalls is
yet to be determined, but much of the hi-res guidance appears to
suggest a location near the I-20 corridor, give or take about 40
miles to the south or north. New convection should develop along
this boundary this afternoon and will keep fairly high PoPs across
the middle part of the CWA as a result. Forecast soundings
indicate an uncapped environment this afternoon characterized by
modest instability around 2000 J/kg but with weak lapse rates and
low deep layer shear near 10 kts. This type of environment
usually signifies pulse-type convection very common in the summer
where the main threats will be lightning, downbursts, and brief
downpours due to a slow movement.

Rain chances today are lowest across our far southern counties,
and it is these counties that have the highest threat for
dangerous heat conditions. A Heat Advisory has been issued along
and south of a line from Killeen to Palestine where heat indices
of 105 to 110 degrees are possible. Dewpoints will mix out later
this afternoon, but the highest heat index values are expected
between the hours of noon and 4 pm, before maximum mixing occurs.
With likely a stalled outflow boundary to the north of these
counties, light wind and pooling of moisture may occur, resulting
in the dangerous heat indices. There are 2 caveats: 1) cloud
cover may hang around longer than expected and 2) the boundary
could push farther south than expected with rain this afternoon
near or in the Advisory area. However, based on the latest
expected trends and calculations, did not want to delay
advertising the potential for high heat index values in that area
of Central and East Texas.

The upper level ridge will continue to build into the region over
the weekend and temperatures will climb a little more as a result.
Isolated to scattered afternoon convection is possible across
mainly the northern half of the region on Friday, and then drier
conditions are expected. We will have to monitor for MCS activity
the next few nights, and the latest guidance suggests another MCS
may graze our northern counties Friday night/Saturday morning. The
heat will increase over the weekend as heat index values rise to
near Advisory criteria across most of the area along and east of
Interstate 35. Some showers or storms may be possible in our
southern counties by the middle of the week as an upper level
disturbance retrogrades west across the Gulf of Mexico and into
South Texas.

JLDunn

&&

.AVIATION... /Issued 1227 AM CDT Thu Aug 17 2017/
06 UTC TAF Cycle

Concerns---Timing of pre-dawn convection at the Metroplex TAFs.
MVFR stratus potential at the Waco TAF site.

For the Metroplex TAFs---Overall the 00 UTC TAFs seem to be on
track and I've not made too many changes. The line of storms
along the slow moving cold front across Oklahoma continues to
exhibit a steady southeast to southerly push, with even some
development ahead of the main line. Short term model guidance
(specifically the HRRR) has come into better agreement with the
remaining consensus of hi-res guidance yielding higher confidence
in the potential for TS. Based on the 00 UTC FWD RAOB and the now
stronger model consensus, have opted to TEMPO TS from 1100 to
1300 UTC at the Metroplex TAF sites. Upstream observations INVOF
storms also indicate MVFR cigs, so I've appended this to the TEMPO
TS group as well. Variable winds will also be possible, with
gusts to 25 knots will be possible near thunderstorm outflow and
within thunderstorms.

Thunderstorm activity should decay through mid-morning with VFR
continuing. Southwesterly and/or variable winds will eventually
become southerly through the day. The front instigating this
convection should remain north of the Metroplex TAF sites, likely
mitigating the need for any long term flow changes across D10.
There is a low potential for re-development in the afternoon, but
given the likely widespread cloud cover, think that this potential
is too low to include in the TAFs at this time.

For the Waco TAF site---MVFR stratus appears probable as cigs
around FL025 have already been observed across the TX Coastal
Plain. This should lift northward over the next 2-3 hours and
infiltrate the Waco TAF site. There could be some streamer showers
that develop within the next 6 hours, but at this time, it
appears unlikely. The next concern will be the potential for
convection at the TAF site later in the morning and into the early
afternoon. Reasoning would suggest that convection along the I-20
corridor will produce an outflow boundary which could be a focus
for additional development. At this time, however, it's unknown as
to how far south activity will get. With this in mind, I'll hedge
toward a more conservative forecast which maintains a
precipitation-free TAF. If the complex to the north does NOT
subside as rapidly as currently though, an introduction of VCSH or
VCTS may be warranted.

24-Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    96  78  99  78  98 /  60  20  30  10  10
Waco                99  78 100  77 100 /  40  20  20  10  10
Paris               90  75  94  74  94 /  50  20  30  20  20
Denton              96  76  96  76  97 /  60  20  30  10  10
McKinney            94  76  95  76  96 /  60  20  30  10  10
Dallas              96  79  99  79  98 /  60  20  30  10  10
Terrell             95  75  97  75  97 /  60  20  30  10  10
Corsicana           97  77  99  77  98 /  50  20  20  10  10
Temple             100  76 100  76  99 /  20  20  10  10  10
Mineral Wells       96  74  96  74  98 /  50  20  30  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 6 PM CDT this evening for
TXZ147-148-158-160>162-174-175.

&&

82/90
Hazardous weather outlook, Aug 17, 3:35 AM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
435 AM CDT Thu Aug 17 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
435 AM CDT Thu Aug 17 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
A thunderstorm complex across North Texas early this morning is
expected to weaken by mid morning, but additional thunderstorm
development is expected this afternoon through early evening.
Lightning strikes, heavy rain and gusty winds will be the main
hazards this morning. The better chances for rain this afternoon are
currently along and on either side of the Interstate 20 corridor, but
may be dependent on the location of a residual boundary from the
morning storm complex. Lightning strikes, brief heavy rain and gusty
downburst winds will be the main hazards this afternoon and evening.

A Heat Advisory is in effect along and south of a Killeen to Athens
line this afternoon where heat indices of 105 to 110 are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few thunderstorms are possible Friday across North and Central
Texas. Severe weather is not expected but lightning strikes, brief
heavy rain and gusty winds will be the main hazards.

There is a slight chance for thunderstorms along and north of an
Olney to McKinney to Emory line late Friday night and Saturday
morning.

There is a slight chance for thunderstorms along and east of a Paris
to Fairfield to Temple line on Monday, and south of an Athens to
Hillsboro to Hamilton line on Tuesday.

Heat index values may climb to between 100 and 110 each afternoon.
The greatest heat index readings are expected this weekend.

.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation may be requested this afternoon for
downburst activity.

JLDunn

In the hours before

Special weather statement, Aug 17, 12:46 AM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
146 AM CDT THU AUG 17 2017

TXZ091>093-170745-
Grayson TX-Cooke TX-Montague TX-
146 AM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR MONTAGUE...COOKE AND GRAYSON
COUNTIES UNTIL 245 AM CDT...

At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Durant to near Burneyville to 6 miles west of
Terral. Movement was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms, along
with brief heavy rainfall.

Locations impacted include...
Sherman, Denison, Gainesville, Bowie, Whitesboro, Nocona, Pottsboro,
Collinsville, Muenster, Bells, St. Jo, Lindsay, Savoy, Callisburg,
Knollwood, Dorchester, Lake Kiowa, Forestburg, Stoneburg and southern
Lake Texoma.

LAT...LON 3396 9691 3387 9688 3382 9676 3392 9666
      3389 9658 3384 9662 3373 9638 3358 9638
      3351 9694 3350 9798 3389 9798 3385 9786
      3396 9771 3391 9748 3383 9746 3382 9738
      3392 9721 3376 9719 3372 9711 3395 9699
TIME...MOT...LOC 0646Z 323DEG 26KT 3398 9639 3389 9721 3390 9806

Carlaw
Special weather statement, Aug 17, 2:31 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
331 AM CDT THU AUG 17 2017

TXZ133-170915-
Johnson TX-
331 AM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON COUNTY UNTIL
415 AM CDT...

At 330 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cleburne State Park, or 8 miles southwest of Cleburne, moving east at
15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleburne, Cleburne State Park and Rio Vista.

LAT...LON 3234 9760 3238 9731 3222 9729 3220 9740
      3222 9761
TIME...MOT...LOC 0830Z 269DEG 13KT 3227 9751

Carlaw
Special weather statement, Aug 17, 2:41 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
341 AM CDT THU AUG 17 2017

TXZ118-170915-
Tarrant TX-
341 AM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TARRANT COUNTY UNTIL
415 AM CDT...

At 339 AM CDT, Doppler radar was tracking a strong thunderstorm over
Edgecliff, or near Everman, moving east at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Mansfield, Crowley, Forest
Hill, Kennedale, Everman, Rendon, Edgecliff Village, Pantego and
Edgecliff.

LAT...LON 3259 9704 3258 9738 3267 9742 3280 9704
TIME...MOT...LOC 0839Z 266DEG 9KT 3264 9735

Carlaw
Special weather statement, Aug 17, 4:28 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
528 AM CDT THU AUG 17 2017

TXZ103-171100-
Denton TX-
528 AM CDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON COUNTY UNTIL
600 AM CDT...

At 528 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bartonville, or near Double Oak, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carrollton, Denton, Lewisville, Flower Mound, Grapevine, Coppell, The
Colony, Southlake, Corinth, Highland Village, Trophy Club, Lake
Dallas, Lake Lewisville, Little Elm, Argyle, Hickory Creek, Double
Oak, Shady Shores, Cross Roads and Bartonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3299 9687 3299 9703 3298 9711 3299 9719
      3310 9722 3326 9704
TIME...MOT...LOC 1028Z 240DEG 12KT 3305 9717

JLDunn

The radar

The Dallas/Ft Worth radar (KFWS), 116 km away, was scanning. The volume nearest the first event began at 10:28 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Grayson

When
August 17, 4:30 AM CST to 7:00 AM CST
Where
Grayson County, 1.2 mi N of Ethel to 1.29 mi NNE of Ethel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.547, -96.849

Grayson County Sheriff's Department reported high water over FM 902 at Cobler Rd just east of the city of Collinsville, TX.

Flash Flood, Grayson

When
August 17, 4:30 AM CST to 7:00 AM CST
Where
Grayson County, 2.74 mi S of Sadler to 1.54 mi SSW of Sadler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.641, -96.844

Grayson County Sheriff's Department reported numerous roadways being closed in and around the city of Whitesboro, TX due to high water. These included FM 901 at Hwy 56 and Hwy 377 at Lynch Crossing.

Flood, Collin

When
August 17, 5:30 AM CST to 7:00 AM CST
Where
Collin County, Lavon to 0.88 mi W of Lavon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.030, -96.430

Collin County Sheriff's Department reported a few intersections being flooded along Highway 78 in the city of Lavon, TX.

Flash Flood, Denton

When
August 17, 6:00 AM CST to 7:00 AM CST
Where
Denton County, 1.58 mi SSW of Mingo to 1.41 mi SSW of Mingo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.231, -97.084

Emergency management reported a road closure near the intersection of Blagg Rd and N Mayhill Rd due to high water.

Flood, Kaufman

When
August 17, 6:10 AM CST to 9:00 AM CST
Where
Kaufman County, 0.74 mi N of Terrell to 0.89 mi NW of Terrell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.741, -96.282

Kaufman County Emergency Management reported street flooding throughout the city of Terrell, TX with water over the curb in some locations.

Flash Flood, Dallas

When
August 17, 6:50 AM CST to 9:30 AM CST
Where
Dallas County, 1.56 mi S of Mesquite to 1.83 mi S of Mesquite
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.747, -96.601

Broadcast media reported flooding along South Mesquite Creek neat Cartwright and Beltline Roads.

Flash Flood, Dallas

When
August 17, 6:50 AM CST to 9:30 AM CST
Where
Dallas County, 0.3 mi WSW of Briggs to 0.09 mi SW of Briggs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.749, -96.755

Dallas County Sheriff's Department reported flooding at the intersection of U.S. Highway 175 and Bexar Street in the city of Dallas, TX.

Flood, Collin

When
August 17, 7:27 AM CST to 9:30 AM CST
Where
Collin County, 1.16 mi E of Lake Lavon to 1.79 mi NW of Lavon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.100, -96.450

Collin County Sheriff's Department reported that Highway 78 on the east side of Lake Lavon had to be barricaded in several spots because of high water. Water was not moving, but had ponded in several spots from heavy rain.

Flood, Hunt

When
August 17, 8:35 AM CST to 11:00 AM CST
Where
Hunt County, 1.9 mi SSW of Merit to 1.99 mi NW of Floyd
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.193, -96.288

Hunt County Sheriff's Department reported water over County Roads 1123 and 1124, making them impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718254, 718259, 718263, 718260, 718253, 718261, 718262, 718264, 718265.